Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC

May 20, 2000Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2000, 10:30 PM EDT for Martin County, Washington County, North Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 10:30 PM EDT (02:30 UTC)
Expired
May 20, 2000, 11:15 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Martin County, NC, Washington County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 10:45 PM EDTThunderstorm Wind 50 ETarboro, NCA barn was destroyed and a mobile home overturned.
May 20, 11:00 PM EDTHail 1.75Robersonville, NC
May 20, 11:15 PM EDTThunderstorm Wind 62 EWilliamston, NCA porch was blown off a house in Williamston.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS52 KMHX 210231
SVRMHX
NCC117-187-210315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
1030 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARTIN COUNTY IN EASTERN NORTH CAROLINA
  NORTHWESTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1115 PM EDT

* AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF OAK CITY...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OAK CITY AT 1035 PM EDT.
   HAMILTON AT 1045 PM EDT.
   WILLIAMSTON AT 1100 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR EASTERN NORTH CAROLINA.

LAT...LON 3600 7761 3582 7761 3578 7662 3603 7661

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 20, 9:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT SAT MAY 20 2000

SFC ANALYSIS SHOWS FRONTAL BNDRY REMAINS NEARLY STATIONARY ACROSS ERN
NC. LATEST MESO ETA AGREES WITH OTHER MODELS THAT FRONT WILL REMAIN
QUASI-STATIONARY. WEAK CLUSTERS OF SHOWERS TRY TO FLARE UP N OF THE
ALBEMARLE SOUND...BUT CONTINUE TO WEAKEN AS THEY MOVE SE INTO THE
MARINE AIR OVER THE NRN OUTER BANKS. 00Z MHX SOUNDING SHOWS CAPES
ACROSS THE AREA WILL BE AROUND 1500...BUT WILL NEED TO HAVE A
LIFTING MECHANISM TO BREAK A CAPPING INVERSION. WITH BOUNDARIES FROM
THE SEA BREEZE...FRONT...AND OUTFLOW FROM THE CLUSTER OF STORMS IN
THE CENTRAL PART OF THE STATE CONVERGING...IT MAY BE ENOUGH TO TOUCH
OFF SOME SHOWER AND TSTM ACTIVITY. WILL KEEP POPS AS THEY ARE AT 40
IN THE WATCH AREA...BUT MAY DROP POPS IN THE EXTREME SRN COASTAL
AREA. TEMP FCST LOOKS ON TRACK.

CWF: VERY TRICKY BREAK UP OF COASTAL ZONES WITH FRONT LYING ACROSS
THE AREA. WILL NOT DEVIATE MUCH FROM CURRENT FCST WITH EASTERLY
WINDS ACROSS THE ALBEMARLE AND NRN PAMLICO AND NRN OUTER
BANKS...WITH STRONGER SW WINDS ELSEWHERE.

.MHX...NONE.

BANDY

In the hours before

Special weather statement, May 20, 7:10 PM EDT, 3 hours 20 minutes before
NCZ029-045>047-080-081-103-210107-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EDT SAT MAY 20 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR AREAS NEAR ALBEMARLE
AND PAMLICO SOUNDS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES...MARTIN...WASHINGTON...TYRRELL...MAINLAND AND
OUTER BANKS DARE...MAINLAND HYDE AND BEAUFORT.  THE WATCH ALSO
COVERS ALBEMARLE AND PAMLICO SOUNDS.

NO THUNDERSTORMS WERE OVER THE AREA AT 715 PM...BUT STRONG TO
POSSIBLY SEVERE STORMS OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA ARE EXPECTED TO MOVE INTO THE AREA DURING THE EVENING.
THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS AND PERSONS IN OR
NEAR THE WATCH AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

STAY TUNED TO WEATHER RADIO...OR LOCAL TV OR RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:55 PM EDTSevere Thunderstorm WarningMHXPitt50 min
May 21, 4:06 PM EDTSevere Thunderstorm WarningMHXCraven39 min
May 21, 4:18 PM EDTSevere Thunderstorm WarningMHXPamlico42 min
May 21, 4:58 PM EDTSevere Thunderstorm WarningMHXPamlico32 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningMHXLenoir36 min
May 21, 5:31 PM EDTSevere Thunderstorm WarningMHXJones29 min
May 21, 5:40 PM EDTSevere Thunderstorm WarningMHXDuplin35 min
May 21, 5:54 PM EDTSevere Thunderstorm WarningMHXCraven36 min
May 21, 6:01 PM EDTTornado WarningMHXDuplin29 min
May 21, 6:24 PM EDTTornado WarningMHXJones, Onslow51 min
May 21, 6:26 PM EDTSevere Thunderstorm WarningMHXLenoir49 min
May 21, 6:30 PM EDTSevere Thunderstorm WarningMHXPamlico45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.